UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 69

of 'Infusion reactions to systemic chemotherapy'

69
TI
Successful desensitization protocol for hypersensitivity reactions caused by oxaliplatin.
AU
Rosique-Robles D, Vicent Verge JM, Borrás-Blasco J, Giner-Marco V, CasteráE, Galan-Brotons A, Abad J
SO
Int J Clin Pharmacol Ther. 2007;45(11):606.
 
OBJECTIVE: To report the successful desensitization of a patient with a hypersensitivity reaction to oxaliplatin.
CASE SUMMARY: A 57-year-old woman with metastatic colon cancer was receiving oxaliplatin, fluorouracil and leucovorin every 2 weeks and showed a partial response to therapy. During the fourth cycle, an anaphylactic reaction with palpitations and rash occurred. The patient was hypotensive with mild pulmonary wheezing. Since oxaliplatin was the probable cause of the hypersensitivity reaction, therapy with this drug was discontinued. Therapy in the patient was continued using cetuximab and irinotecan but this resulted in progression of the cancer. In view of the initial satisfactory response to the oxaliplatin-based regimen, it was decided to attempt desensitization to oxaliplatin using a protocol adapted from carboplatin regimens. The desensitization procedure was successful and the patient subsequently tolerated an additional three cycles using this regimen without further symptoms of hypersensitivity.
DISCUSSION: In cases with moderate-to-severe reactions to oxaliplatin, reexposure is not usually considered. However, a need to use first-line therapy when there is recurrence of the cancer has encouraged the development of rapid desensitization procedures which allow patients to be treated with medications to which they have previously shown hypersensitivity reactions. A combination of premedication using intravenous dexamethasone and a desensitization regimen was designed which was used successfully to increase concentrations and flow rates of oxaliplatin.
CONCLUSIONS: Hypersensitivity reactions to oxaliplatin are not rare and physicians need to be aware of these. When substitution of another antineoplastic drug is not feasible, oxaliplatin desensitization should be considered even when hypersensitivity reactions to oxaliplatin are severe.
AD
Hospital Pharmacy, Pharmacy Service, Hospital de Sagunto, Spain.
PMID